Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Br J Clin Pharmacol. 2012 Jan;73(1):126-34. doi: 10.1111/j.1365-2125.2011.04081.x.

Disturbed development of the enteric nervous system after in utero exposure of selective serotonin re-uptake inhibitors and tricyclic antidepressants. Part 2: Testing the hypotheses.

Author information

  • 1Department of Pharmaco-epidemiology and Pharmaco-economy, University of Groningen, Groningen, The Netherlands.

Abstract

AIMS:

Antidepressant use has increased in the last decade. Several studies have suggested a possible association between maternal antidepressant use and teratogenic effects.

METHODS:

The pharmacy prescription database IADB.nl was used for a cohort study in which laxative and antidiarrhoeal medication use in children after in utero exposure to antidepressants (TCA, SSRI, fluoxetine or paroxetine exposed) was compared with no antidepressant exposure. Laxatives and antidiarrhoeal medication use were applied as a proxy for constipation and diarrhoea respectively, which may be associated with disturbed enteric nervous system (ENS) development.

RESULTS:

Children exposed in utero to SSRIs (mainly fluoxetine and paroxetine) in the second and third trimester or to TCAs in the first trimester, more often received laxatives. Combined exposure to TCAs and SSRIs in pregnancy was associated with a 10-fold increase in laxative use. In utero exposure to SSRIs is not associated with antidiarrhoeal medication use compared with non-exposed children. In contrast, antidiarrhoeal medication use was significantly higher in children exposed to TCAs anytime in pregnancy.

CONCLUSIONS:

The increased laxative use after second and third trimester exposure to SSRIs might be explained through the inhibitory effect of the serotonin re-uptake transporter (SERT) and because of selectivity for the 5-HT(2B) receptor which affects the ENS. TCA exposure during the first trimester leads to increased laxative use probably through inhibition of the norepinephrine transporter (NET). Exposure of TCAs anytime in pregnancy leads to increase diarrhoeal use possibly through down-regulation of α₂-adrenoceptors or up-regulation of the pore forming α(1c) subunit.

© 2011 The Authors. British Journal of Clinical Pharmacology © 2011 The British Pharmacological Society.

Comment in

PMID:
21848990
[PubMed - indexed for MEDLINE]
PMCID:
PMC3248262
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing Icon for PubMed Central
    Loading ...
    Write to the Help Desk